Alert archive / Montana / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this flash flood warning at Aug 23, 2009, 10:17 PM MDT for Dawson County, McCone County, Richland County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2009, 10:17 PM MDT (04:17 UTC)
- Expired
- Aug 24, 2009, 1:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dawson County, MT, McCone County, MT, Richland County, MT
The radar
The Glasgow radar (KGGW), 112 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1890 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGGW 240417
FFWGGW
MTC021-055-083-240715-
/O.NEW.KGGW.FF.W.0002.090824T0417Z-090824T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1017 PM MDT SUN AUG 23 2009
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
* UNTIL 115 AM MDT.
* AT 1016 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE...
VIDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4744 10545 4759 10577 4809 10523 4807 10520
4809 10516 4808 10512 4806 10512 4808 10506
4806 10505 4808 10500 4807 10499 4810 10497
4810 10476
$$
VALONE
WEATHER.GOV/GLASGOW2 follow-up statements
000
WGUS75 KGGW 240604
FFSGGW
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1204 AM MDT MON AUG 24 2009
MTC021-055-083-240715-
/O.CON.KGGW.FF.W.0002.000000T0000Z-090824T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND-MCCONE-DAWSON-
1204 AM MDT MON AUG 24 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MDT FOR
NORTHWESTERN DAWSON...NORTHEASTERN MCCONE AND NORTHWESTERN RICHLAND
COUNTIES...
AT 1156 PM MDT...THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAIN HAS
MOVED TO THE EAST. RUNOFF FROM HEAVY RAIN IS STILL CAPABLE OF FLASH
FLOODING. RADAR ESTIMATED UP TO 3 INCHES OF RAIN ALONG REDWATER
RIVER BETWEEN VIDA...RICHEY AND CIRCLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT MONDAY MORNING FOR
NORTHEAST MONTANA.
&&
LAT...LON 4744 10545 4759 10577 4809 10523 4807 10520
4809 10516 4808 10512 4806 10512 4808 10506
4806 10505 4808 10500 4807 10499 4810 10497
4810 10476
$$
GFF
WEATHER.GOV/GLASGOW000
WGUS75 KGGW 240712
FFSGGW
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
112 AM MDT MON AUG 24 2009
MTC021-055-083-240721-
/O.EXP.KGGW.FF.W.0002.000000T0000Z-090824T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND-MCCONE-DAWSON-
112 AM MDT MON AUG 24 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 115 AM MDT FOR NORTHWESTERN
DAWSON...NORTHEASTERN MCCONE AND NORTHWESTERN RICHLAND COUNTIES...
THE THUNDERSTORMS HAVE EXITED THE WARNED AREA. FLASH FLOODING IS NO
LONGER EXPECTED. SOME PONDING OF WATER IN DITCHES AND FIELDS IS
POSSIBLE OVERNIGHT.
&&
LAT...LON 4744 10545 4759 10577 4809 10523 4807 10520
4809 10516 4808 10512 4806 10512 4808 10506
4806 10505 4808 10500 4807 10499 4810 10497
4810 10476
$$
GFF
WEATHER.GOV/GLASGOWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:40 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 23, 8:40 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 840 PM MDT SUN AUG 23 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... SEVERE THUNDERSTORMS HAVE DEVELOPED THIS EVENING WITH HAIL UP TO THE SIZE OF GOLF BALLS REPORTED IN THE SOUTHEASTERN ZONES. WITH UNSTABLE CONDITIONS DEVELOPING SUPER CELLS AND ALSO FAVORABLE FOR A FEW TORNADOES...SPC ISSUED A TORNADO WATCH FOR THIS EVENING. UPDATED FORECAST FOR HIGHER POPS AND INCLUDED SEVERE WORDING. SCT PREVIOUS DISCUSSION... THIS EVENING THROUGH MONDAY MORNING, MOISTURE LEVELS ACROSS THE REGION CONTINUE TO RISE WITH AREAS NEAR THE YELLOWSTONE VALLEY REPORTING DEWPOINTS IN THE LOWER 60S. SOME THUNDERSTORMS ALSO APPEAR TO BE DEVELOPING ACROSS NORTHERN CENTRAL WY AND ARE BEGINNING THE TREK ACROSS MONTANA. SURFACE TEMPERATURES ALSO APPEAR TO BE RISING SURPRISINGLY HIGHER THAN EXPECTED ESPECIALLY WITH EXPANDING CLOUD COVER FROM CENTRAL MONTANA. MOST OF THESE INCREASED RISES APPEAR TO BE DUE TO THE WAA AND MOISTURE ADVECTION LOCATED ON THE STRONG SURFACE GRADIENT THAT HAS DEVELOPED ACROSS THE WESTERN PART OF THE CWA. MEANWHILE THE SHORTWAVE THAT IS ANTICIPATED TO VENTURE INTO MONTANA THIS EVENING AND FURTHER ENHANCE LOCAL SHOWERS AND THUNDERSTORMS TO POSSIBLE SEVERE LEVELS HAS GENERATED STRATIFORM SHOWERS ACROSS MOST OF ID AND SOUTHWESTERN MT IN THE MONSOONAL FLOW. A SPECIAL 20Z SOUNDING RUN WAS ARRANGED TODAY AND WHILE OVERALL SPEED SHEAR APPEARS TO BE LOWER THAN 12Z RUN THE DIRECTION SHEAR HAS BECOME MORE FAVORED OF SUPERCELLS WITH A FULL 90 DEGREES OF VEERING IN THE FIRST 4000 METERS. WHILE MODELS DO APPEAR TO BE OFF ON THE AMOUNT OF MOISTURE FLOWING INTO THE REGION THE DO APPEAR TO BE PRODUCING A VERY HIGH AMOUNT OF QPF. WITH THE INCREASE IN MOISTURE INJECTED INTO THE SYSTEM THE POTENTIAL FOR HEAVY RAINS EXISTS OVERNIGHT WITH PASSING SHOWERS AND MAY LEAD TO MORE OF A LOCALIZED FLOODING CONCERN THAN PREVIOUSLY CONSIDERED FOR SOUTHEASTERN PORTIONS OF NEMONT. RAINS SHOWERS AND THUNDERSTORMS SHOULD MOVE THROUGH AND EXIT REGION TONIGHT INTO MONDAY MORNING. MONDAY THROUGH TUESDAY... A GRADUAL WARMING TREND IS ANTICIPATED TO OVER TAKE THE REGION WITH COMPLETELY DRY CONDITIONS ANTICIPATED BY TUESDAY. MONDAY INTO THE EVENING HOURS A SMALL CHANCE EXIST FOR SOME AFTERNOON SHOWERS AND ISOLATED THUNDERSTORMS DUE TO DAYTIME HEATING. THIS DOES HOWEVER RELY ON THE MONDAY MORNING DISTURBANCE TO HAVE CLEARED THE REGION AND NOT SLOWED DOWN AFTER FORMING CYCLOGENESIS THIS EVENING... OTHERWISE CLOUD COVER MAY AGAIN CAUSE PEAK HEATING FROM PRODUCING ENOUGH INSTABILITY FOR SHOWERS. GAH PREVIOUS SHORT TERM DISCUSSION... MORNING INSTABILITY MOVING ACROSS THE REGION HAS CREATED A FEW SHOWERS AN ISOLATED THUNDERSTORMS ACROSS THE REGION. THIS IS NOT EXPECTED TO BE THE MAIN SHOW FOR TODAY. CYCLOGENESIS ACROSS THE NORTHEAST WYOMING AND GREAT FALLS FRONT RANGE IS SLOWLY INCREASING WITH BOTH LOWS DEEPENING A COUPLE MILLIBARS OVER THE LAST FEW HOURS. THIS HAS LEAD TO AN INCREASING SURFACE GRADIENT AND SLIGHTLY FASTER WINDS THAN ORIGINALLY ANTICIPATED. BEING CARRIED ON THIS WIND IS SIGNIFICANT AMOUNTS OF MOISTURE LEADING INTO THE MID AND UPPER 50S FOR DEWPOINTS. THE BIG CONDITIONAL PROBLEM IN THE FORECAST FOR STRONG TO SEVERE STORMS LATER TODAY WILL BE A STRATO-CIRRO SHIELD THAT HAS DEVELOPED OVER ID/WY AND IS RAPIDLY PUSHING NORTH INTO MONTANA GENERATING HIGH ALBEDOS AND DROPPING THE CHANCES THAT AFTERNOON INSOLATION WHICH WOULD CONTRIBUTE TO INSTABILITY. IN ADDITION 06Z RUNS OF THE NAM APPEAR TO BE OFF ACROSS MONTANA THIS MORNING AS NAM BUFFER SOUNDINGS HAVE MORE CAP AND LESS MOISTURE THAN WAS EVIDENT IN THE 12Z SOUNDING. AN 18Z SOUNDING WILL MOST ASSUREDLY BE NEEDED TODAY TO HELP REMOVE SOME THIS UN-CONFIDENCE IN THE FORECAST FOR THIS AFTERNOON AND EVENING. GAH .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... A LONGWAVE UPPER RIDGE WILL BE THE DOMINANT FEATURE THROUGH THE WORKWEEK...MAKING FOR MAINLY DRY CONDITIONS AND WARMING TEMPERATURES. FRIDAY NIGHT INTO THE WEEKEND CONFIDENCE IS LOWERED AS THERE IS SIGNIFICANT FORECAST MODEL DISAGREEMENT. THE GFS IS MORE PROGRESSIVE IN BREAKING DOWN THE UPPER RIDGE BY A PASSING SHORTWAVE FEATURE...WHILE THE 00Z ECMWF/12Z CANADIAN SLIDE AN UPPER TROUGH SOUTHWARD OUT OF CANADA...FURTHER AMPLIFYING THE RIDGE OVER THE WEST COAST. GIVEN THE FAIRLY WIDESPREAD IN SOLUTIONS...FELT THE GOING FORECAST FAVORING MAINLY DRY CONDITIONS AND A SLOW COOL DOWN THROUGH THE WEEKEND SEEMED VERY REASONABLE. THUS MADE VERY LITTLE IN THE WAY OF CHANGES. GILCHRIST PREVIOUS DISCUSSION...THE PERIOD BEGINS WITH THE REGION UNDER AN UPPER RIDGE AXIS AND A LONG WAVE TROUGH IN THE GULF OF ALASKA THAT SENDS A SHORT WAVE COLD FRONT INTO THE PAC NW TUESDAY NIGHT. THE SHORT WAVE TROUGH LIFTS NORTH BUT SENDS IN A FEW WEAK FRONTS INTO THE AREA THROUGH FRIDAY. THE RIDGE REBUILDS AND REMAINS UNTIL THE NEXT STRONGER SHORTWAVE SLAMS INTO THE NW COAST THURSDAY NIGHT/FRIDAY. MODELS PART COMPANY FROM HERE ON. THE GFS SENDS THE SHORT WAVE EAST ALONG THE INTERNATIONAL BORDER. HOWEVER THE ECMWF SENDS THE WAVE NORTH AGAIN. THE ECMWF RIDGE BLOCKS THE ENERGY TO THE NORTH. THE ECMWF HAS BEEN MORE CONSISTENT IN THE LATER PERIODS...SO WILL BLEND...BUT MAINTAIN WARM AND MOSTLY DRY GRIDS. TEMPERATURES WILL CONTINUE HOT INTO AT LEAST FRIDAY. MEX AND MEN GUIDANCE BUYS INTO THE WEEKEND TROUGH THAT WILL COOLER TEMPERATURES. BUT THE ECMWF WILL MAINTAIN THE ABOVE AVERAGE TEMPERATURES UNDER THE RIDGE. SCT && .AVIATION... AN UPPER TROUGH WILL PASS THROUGH EASTERN MONTANA THIS AFTERNOON AND EVENING...TRIGGERING SCATTERED TO WIDESPREAD THUNDERSTORMS. ALL TERMINALS WILL BE IMPACTED AT TIMES THROUGH EARLY MONDAY MORNING WHEN THE THUNDERSTORM THREAT WILL DIMINISH. SOME OF THESE STORMS HAVE THE POTENTIAL TO CREATE STRONG GUSTY ERRATIC WINDS...LARGE HAIL...AND HEAVY RAIN. CEILINGS AND VISIBILITIES WILL BE LOWERED TO MVFR AND POSSIBLY EVEN IFR AT TIMES WITH THE STRONGER STORMS. GUSTY EAST WINDS AT 15 TO 25 KTS THIS AFTERNOON WILL CONTINUE THROUGH THE EVENING...BEFORE DECREASING AND FINALLY GOING WESTERLY AT AROUND 10KTS WITH THE PASSAGE OF A WEAK COLD FRONT EARLY MONDAY MORNING. FLYING WEATHER FOR MONDAY WILL BE GREATLY IMPROVED WITH NORTHWEST WINDS AT 10-15KTS AND A SCATTERED MID-LEVEL DECK. GILCHRIST/SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 23, 2:48 PM MDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 248 PM MDT SUN AUG 23 2009 MTZ016>027-059>062-241000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 248 PM MDT SUN AUG 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT ALONG WITH A STRONG UPPER LEVEL DISTURBANCE WILL AFFECT EASTERN MONTANA TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 23, 8:23 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
823 PM MDT SUN AUG 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 10 ESE CIRCLE 47.37N 105.40W
08/23/2009 M1.00 INCH DAWSON MT TRAINED SPOTTER
&&
RSMITHLocal storm report, Aug 23, 8:27 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
827 PM MDT SUN AUG 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 8 ESE CIRCLE 47.37N 105.44W
08/23/2009 E1.50 INCH MCCONE MT TRAINED SPOTTER
JAN WOLFF HUSBAND REPORTED 1 1/2 INCH HAIL JUST TO THE
NORTHWEST OF JAN WOLFF.
&&
RSMITHLocal storm report, Aug 23, 9:48 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
948 PM MDT SUN AUG 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HAIL 7 NW BROCKWAY 47.37N 105.87W
08/23/2009 E1.00 INCH MCCONE MT PUBLIC
FEW HAIL STONES QUATERSIZE ALONG WITH HEAVY RAIN
&&
RSMITHLocal storm report, Aug 23, 9:59 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
959 PM MDT SUN AUG 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 11 NNE LAMBERT 47.84N 104.55W
08/23/2009 E1.00 INCH RICHLAND MT TRAINED SPOTTER
PEA TO QUATERSIZE HAIL WITH HEAVY RAIN.
&&
RSMITHThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:40 PM MDT | Severe Thunderstorm Warning | GGW | McCone | 65 min |
| Aug 23, 8:02 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland | 58 min |
| Aug 23, 8:30 PM MDT | Severe Thunderstorm Warning | GGW | McCone, Roosevelt, Valley | 60 min |
| Aug 23, 8:59 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland, Roosevelt | 61 min |
| Aug 23, 9:03 PM MDT | Tornado Warning | GGW | Daniels | 42 min |
| Aug 23, 9:28 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 30 min |
| Aug 23, 9:34 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, McCone, Richland | 56 min |
| Aug 23, 9:41 PM MDT | Tornado Warning | GGW | Daniels, Sheridan | 40 min |
| Aug 23, 9:46 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 59 min |
| Aug 23, 10:20 PM MDT | Flash Flood Warning | GGW | Daniels, Sheridan | 3 hr |
| Aug 23, 10:32 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Richland, Roosevelt | 41 min |
| Aug 23, 10:42 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 33 min |
| Aug 23, 10:46 PM MDT | Flash Flood Warning | GGW | Richland | 3 hr |
| Aug 23, 11:15 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 45 min |
Nearby
Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.